Breaking News Bar
posted: 6/28/2010 12:01 AM

How medications can lead to vitamin deficiency

hello
Success - Article sent! close
 

Vitamins are essential to good health and disease prevention.

Vitamin insufficiencies can increase the risk of a number of illnesses and can reduce quality of life.

Order Reprint Print Article
 
Interested in reusing this article?
Custom reprints are a powerful and strategic way to share your article with customers, employees and prospects.
The YGS Group provides digital and printed reprint services for Daily Herald. Complete the form to the right and a reprint consultant will contact you to discuss how you can reuse this article.
Need more information about reprints? Visit our Reprints Section for more details.

Contact information ( * required )

Success - request sent close

Yet, there is increasing evidence that some common medications prevent absorption of specific vitamins.

That's an issue, because medication use by Americans is rapidly increasing. In 1993, the average number of prescriptions per American was seven, in 2000 it was 11 and in 2004 it was 12.

Interactions between vitamins and dietary supplements and medications have been widely publicized in the medical journals and media.

Some interactions are very important to avoid. Combining St. John's wort with antidepressants, for instance, can increase side effects and cause other problems.

Another well-known example is the effect of statin medications on coenzyme Q10 levels in the body. Statins are medications that lower cholesterol. It has been estimated that 11 million to 30 million people are currently taking a statin drug, and some will develop muscle pain. That's because the drug reduces levels of coenzyme Q10, found in the mitochondria in all the cells in the body. Low coenzyme Q10 levels in the muscles correlate with muscle pain.

Proton pump inhibitors are used to lower stomach acid and have been very effective in treating stomach ulcers and gastroesophageal reflux. However, calcium, iron and vitamin B12 need stomach acid to be absorbed. Long term use of proton pump inhibitors may increase the risk of osteoporosis, anemia and vitamin B12 insufficiency or deficiency.

Metformin is an effective medication commonly used by millions for type II diabetes as well as polycystic ovary disease. Recent findings published in the medical journal BMJ indicate that long term metformin use significantly increases the risk of vitamin B12 deficiency and the longer metformin is used, the greater the risk. In this study, vitamin B12 levels in those taking metformin were 20 percent lower than those taking placebo. Vitamin B12 deficiency is associated with mental changes, neuropathy and anemia.

We often look at medications as only treating a specific problem. In reality, they have numerous interactions within the body and some of these interactions can lead to serious nutritional deficiencies.

•Patrick B. Massey, M.D., Ph.D is medical director for complementary and alternative medicine for the Alexian Brothers Hospital Network.

Share this page
    help here